Hail, Crawford
- When
- April 13, 2:50 PM CST
- Where
- Crawford County, Denison
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.020, -95.350
Trained spotter reported nickel sized hail.
A tight low pressure system tracked its way out of north central Kansas on the 12th and slowly meandered northeast near the Nebraska, Kansas, Iowa borders by the early afternoon on the 13th. A relatively stationary warm front draped itself across far southern Iowa, separating temperatures in the upper 70s to the south and 50s to low 60s to the north of the boundary respectively by the afternoon.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A tight low pressure system tracked its way out of north central Kansas on the 12th and slowly meandered northeast near the Nebraska, Kansas, Iowa borders by the early afternoon on the 13th. A relatively stationary warm front draped itself across far southern Iowa, separating temperatures in the upper 70s to the south and 50s to low 60s to the north of the boundary respectively by the afternoon. With the triple point in west to southwest Iowa, storms had little issue initiating by the mid-afternoon hours, quickly growing downstream both south and north of the warm front. With much of the Iowa north of the front, storms were elevated in nature, but produced large amounts of hail and damaging winds. The severe reports began just before 4pm and storms continued to remain near-severe to severe well into the evening, eventually transitioning away from hail as the primary threat and towards damaging winds. Even as the severe storm threat diminished very strong winds remained, including gusts in excess of 60 mph, in the presence of a very tight surface pressure gradient. The same system produced blizzard conditions across northern Iowa on the 14th. Please see the separate entry for the blizzard portion of this event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 13, 11:57 AM CST, 2 hours 53 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 1257 PM CDT Fri Apr 13 2018 ...Updated for 18z Aviation Discussion... .SHORT TERM.../Today through Saturday night/ Issued at 343 AM CDT Fri Apr 13 2018 Active 48 hours coming up today into the weekend. Little changes still in the overall large features, with a large deep upper level trough spinning over the four corners region. The associated surface low centered across central/western KS with a warm front extending ENE through SE NE/NE KS and into northern MO. This front will lift northward into southern Iowa and become stretched across the I-80 corridor by mid/late day as the surface low moves into far SE NE. An area of overrunning showers and thunderstorms present across the northern forecast area currently and are anticipated to continue through the day. This activity to remain elevated and of not much concern regarding severe chances initially, but may intensify into the daylight hours with a few strong to severe storms possible. By this afternoon a greater chance for severe storms especially into the southern half of the forecast area where activity is expected to develop along and south of the west to eastward stretching warm front, and then again into late afternoon/early evening with additional thunderstorm activity expected to develop along a an eastward progressing dry line feature extending from the surface low. This feature will rotate E-ENE through the southern forecast area into this evening. Instability will however wane into the evening hours limiting the severe threat into the late evening and overnight hours. Some concern with the stronger CAP in place and the cloud cover through the day, however expect some peeks of sun in the southwest and in the area along/south of the warm front. Strong EML will also aid in the severe potential with instability into the 1000- 2000 J/kg range and strong deep layer shear expected. Still expecting potential for all modes of severe weather this afternoon into early evening. Instability then wanes late tonight with the severe threat diminishing late tonight. Focus will then shift toward the winter portion of this system as the surface pressure gradient tightens as the sfc low slides across northern MO tonight and into IL Saturday. Gusty winds to really increase tonight across the north and continue into Saturday. Have sustained winds into advisory criteria north, and may not even be strong enough with a 15-20 mb surface pressure spread across the state. Additionally winds aloft int the lower levels around 50 to 60 kts across northern into NW Iowa. Mixed layer winds pushing 30 to 45 kts by late tonight and through the day Saturday. With colder air moving in and the column cooling and precipitation expected to change to snow in the north/northwest by early Saturday and continue through the day. Have upgraded the far NW (where most confident in higher snow amounts) to a Blizzard Warning for now. Moisture amounts to lead to higher snow totals, with initially lower snow ratios, but these should increase as colder air moves in. Also instability present, so expect some enhanced snow rates at times and potential for heavier snow in the far northwest where nearly 8 inches of snow will be possible. Further south and east, snow amounts more questionable given when the column cools enough for ice introduction and changeover to snow occurs. Therefore have lighter amounts from 2 to 5 inches from along Highway 30 northward, with the highest amounts expected toward the MN border. Left the Winter Storm Watch in place for areas outside of the far NW where less confident in snow amounts and some areas more borderline for winds and blowing snow, meaning the rain may changeover to snow later than the time of strongest winds. Therefore will allow for later shifts to further evaluate these areas and have greater certainty of where additional counties in the warning may be needed or placement of an advisory as well. .LONG TERM.../Sunday through Thursday/ Issued at 343 AM CDT Fri Apr 13 2018 On Sunday the upper low will be exiting to the east keeping the threat of at least light snow going through much of the day with snow changing to rain across the south in the afternoon. By late in the day the precip will be mainly confined to the east. Cold temps can be expected with highs on Sunday in the 30s and lows at night in the teens north to mid 20s south. Monday through Tuesday upper ridging will shift into the region so dry conditions are expected with temps moderating some...especially Tuesday. Highs on Monday will still be cold north especially in areas where snowpack will likely still exist. Mid 30s north to mid 40s south is all we can expect on Monday. By Tuesday the upper ridge shifts east putting us in a more west to southwest flow aloft while at the surface a low developing over the Plains will have a warm front extending into southwest and southern Iowa. Temps will be in the mid 40s or so north, largely hampered by residual snow pack but across the south temps will be in the upper 50s to lower 60s. The aforementioned low is part of a larger system that will shift across Iowa Tuesday night and Wednesday. A wintry mix is expected Tuesday night north with rain south changing to all rain on Wednesday. Upper ridging then moves into the region again for Thursday and Friday with temps returning to the 40s north and 50s south. These highs are about 10 degrees below normal for this time of year so definitely below normal through the week, except for Tuesday. At the end of the extended into next weekend will come the next big storm system. At this time there are large disagreements between the models with the GFS and Canadian further south with the low and trough while the Euro tracks the low further north and east. This is beyond the range of this forecast package but will bear watching. For now we just have rain mentioned west on Friday. May need to consider thunder if the Euro is correct or snow if the GFS is correct. The crazy cold spring pattern continues for the foreseeable future. && .AVIATION.../For the 18Z TAFS through 18Z Saturday afternoon/ Issued at 1255 PM CDT Fri Apr 13 2018 TAFs will be a mess throughout this period. High confidence in IFR conditions. Will need to watch KFOD and KMCW in particular after 12z for LIFR potential for reduced vsbys due to blowing snow. Confidence medium to high on thunder... KDSM and KOTM in particular will need to have thunder modified for this evening as strong to severe thunderstorms possible. Next TAF update will feature more precise timing and location on thunder, along with possible BLSN mention at KFOD and KMCW. && .DMX WATCHES/WARNINGS/ADVISORIES... Winter Storm Watch from Saturday morning through late Saturday night for IAZ023-024-033>035-044-045. Winter Storm Watch from Saturday morning through Sunday morning for IAZ006-007-016-017-025. Blizzard Warning from 7 AM Saturday to 1 AM CDT Sunday for IAZ004-005-015. && SHORT TERM...Beerends LONG TERM...FAB AVIATION...Kotenberg
Hazardous Weather Outlook National Weather Service Des Moines IA 404 AM CDT Fri Apr 13 2018 IAZ049-050-057>062-070>075-081>086-092>097-140915- Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass- Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas- Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 404 AM CDT Fri Apr 13 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Severe thunderstorms are possible this afternoon and evening. The main threat will be damaging wind and large hail but an isolated tornado is also possible, especially across the southwest portion of the outlook area. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Strong wind is possible Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this afternoon and evening. IAZ026>028-036>039-046>048-140915- Franklin-Butler-Bremer-Hamilton-Hardin-Grundy-Black Hawk-Greene- Boone-Story- 404 AM CDT Fri Apr 13 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Strong to severe thunderstorms are possible this afternoon and evening. The main threat will be large hail and damaging wind. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Accumulating snow will be possible Saturday into Saturday night. This may lead to visibility restrictions to below one mile, slick roads and difficult travel at times. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. IAZ006-007-016-017-023>025-033>035-044-045-140915- Winnebago-Worth-Hancock-Cerro Gordo-Pocahontas-Humboldt-Wright- Sac-Calhoun-Webster-Crawford-Carroll- 404 AM CDT Fri Apr 13 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Periods of thunderstorms are expected today. Storms this morning may produce small hail. Strong thunderstorms are possible this afternoon and evening. Marginally severe hail and strong winds are the main threat with storms this afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A Winter Storm Watch is in effect for the area for possible blizzard conditions Saturday into Saturday night. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. IAZ004-005-015-140915- Emmet-Kossuth-Palo Alto- 404 AM CDT Fri Apr 13 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Periods of thunderstorms are expected today. Storms this morning may produce small hail. Thunderstorms are possible this afternoon and evening. A few could be strong. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A Blizzard Warning is in effect for the area Saturday though Saturday evening. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. FAB
The Omaha radar (KOAX), 115 km away, was scanning. The volume nearest the first event began at 20:50 UTC.
21 thunderstorm wind, 13 hail, 4 high wind, 1 lightning. Local standard time, as filed.
Trained spotter reported nickel sized hail.
Cass County Public Safety reported a barn destroyed by a fire from a lightning strike.
Delayed report from Cass County Public Safety about outbuilding damage, large tree limbs downed and outdoor furniture destroyed.
Delayed report from media in Atlantic of damage to outbuildings west of town.
AWOS in Atlantic recorded a 61 mph wind gust.
Delayed report from Cass County Public Safety of several campers blown over and damaged at an RV Sales lot.
Amateur radio operator reported wind driven hail caused broken windows. Hail size unknown at the time.
KCIM Radio in Carroll relayed listener report of roof damage at McAtee Tire. Also reported power outages. Time estimated from radar.
Delayed report from a former TV meteorologist of damage to numerous buildings, trees, and power lines. Based on damage, estimated wind speeds of 70 to 80 mph.
Emergency Manager relayed damages in Jefferson to several buildings and trees, power lines down, and trees on cars.
Trained spotter reported large campers flipped, power lines snapped, multiple buildings damaged.
Trained spotter reported up to quarter sized hail and that it was starting to cover the ground.
Trained spotter reported golf ball sized hail.
Trained spotter reported half dollar sized hail.
Amateur radio operator reported quarter sized hail.
Trained spotter reported quarter sized hail.
Amateur radio operator reported quarter sized hail. Time estimated from radar.
Public reported a bit larger than half dollar sized hail.
AWOS in Perry recorded a 61 mph wind gust.
Public reported shingles taken off of roof.
AWOS in Fort Dodge recorded a 58 mph wind gust.
Public reported pea to nickel sized hail in Stratford.
Emergency manager reported that 130th Street from Highway 69 to 550th Street blocked due to power poles and lines down.
Emergency manager reported semi blown over along I-35 at mile marker 119.
Trained spotter reported nickel sized hail.
Emergency manager reported significant damage to 2 buildings and a tree blown down near a house. A semi-trailer was blown over at a warehouse.
Emergency manager reported roof damage.
Public relayed pictures of dime to quarter sized hail.
Estherville ASOS measured a 59 mph wind gust.
Trained spotter reported quarter sized hail.
Public reported that a building lost its roof in Hubbard, and 2 more homes between Hubbard and Iowa Falls sustained damage.
Amateur radio operator reported quarter sized hail.
AWOS recorded 59 mph wind gust.
Mesonet station in 3 miles north of Steamboat Rock recorded a 61 mph wind gust.
Trained spotter reported shingles off of roof, estimated 60 mph wind gusts.
Off-duty NWS Employee reports damage to a business sign on the north side of town.
Clarion AWOS recorded a 59 mph wind gust.
Boone AWOS recorded a 58 mph wind gust.
Clarion AWOS recorded a 66 mph wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, April 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748755, 751630, 751631, 748772, 748793, 748775, 748777, 748779, 748780, 748782, 748801, 748757, 748758, 748760, 748761, 748762, 748764, 748765, 748795, 748784, 748796, 748766, 748786, 748787, 748768, 751717, 748788, 748769, 748806, 748770, 748791, 748771, 748798, 751626, 748792, 751716, 748810, 748812, 748813.